Histopathological Alterations after Single Epidural Injection of Ropivacaine, Methylprednizolone Acetate, or Contrast Material in Swine
- 149 Downloads
The consequences from the injection of different types of drugs in the epidural space remains unknown. Increasing evidence suggests that localized inflammation, fibrosis, and arachnoiditis can complicate sequential epidural blockades, or even epidural contrast injection. We investigate the in vivo effect of epidural injections in the epidural space in an animal model.
Materials and Methods
A group of ten male adult pigs, five punctures to each at distinct vertebral interspaces under general anesthesia, were examined, testing different drugs, used regularly in the epidural space (iopamidol, methylprednisolone acetate, ropivacaine). Each site was marked with a percutaneous hook wire marker. Histological analysis of the epidural space, the meninges, and the underlying spinal cord of the punctured sites along with staining for caspase-3 followed 20 days later.
The epidural space did not manifest adhesions or any other pathology, and the outer surface of the dura was not impaired in any specimen. The group that had the contrast media injection showed a higher inflammation response compared to the other groups (P = 0.001). Positive staining for caspase-3 was limited to <5% of neurons with all substances used.
No proof of arachnoiditis and/or fibrosis was noted in the epidural space with the use of the above-described drugs. A higher inflammation rate was noted with the use of contrast media.
KeywordsImaging Pain management Palliation Spine/nervous system Experimental IR Neurointerventions
This work was funded by the National and Kapodistrian Athens University through the Special Research Account (ELKE) of the 2nd Department of Anesthesiology, Medical School, Attikon University Hospital, University of Athens, Athens, Greece.
Conflict of Interest
The authors declare that they have no conflict of interest.
- 13.Torres D, Bauso Toselli L, Vecchi E et al (1993) Spinal arachnoiditis as a complication of peridural anesthesia. Medicina (B Aires) 53:391–396Google Scholar